Alert archive / Texas / Flash Flood Warnings in 2009

Flash Flood Warning 41, NWS Houston/Galveston, TX

October 29, 20098 counties in Texas

NWS Houston/Galveston, TX issued this flash flood warning at Oct 29, 2009, 8:20 PM CDT for 8 counties in Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Oct 29, 2009, 8:20 PM CDT (01:20 UTC)
Expired
Oct 29, 2009, 11:15 PM CDT
In force
3 hr
Issued by
NWS Houston/Galveston, TX
Area
Storm-based polygon
Flood severity
None

Counties Fort Bend County, TX, Harris County, TX, Liberty County, TX, Montgomery County, TX, Polk County, TX, San Jacinto County, TX, Walker County, TX, Waller County, TX

The radar

The Houston radar (KHGX), 91 km from the middle of the area, began a volume at 01:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 00:00Z, 1.3 hours before the alert went out and 210 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 00:00Z on 2009-10-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1978 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 00:00Z on 2009-10-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 292 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1978 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
492 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
292 m²/s²
0-3 km storm-relative helicity
300 m²/s²
Significant tornado parameter
3.9
Supercell composite
16.4

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before this flash flood warning went out at Oct 29, 6:58 PM CDT, 1 hour 22 minutes earlier.

Area forecast discussion, Oct 29, 6:58 PM CDT, 1 hour 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
658 PM CDT THU OCT 29 2009

.AVIATION...
COLD FRONT JUST PASSED THROUGH UTS. ADJUSTED FROPA TIMING FOR
REST OF TAF SITES (CLOSER TO LATEST NAM12). NUMEROUS CELLS
TRAINING FROM WESTERN FORT BEND TO CONROE TO GROVETON JUST ALONG
AND AHEAD OF FRONT. HIGH HELICITY VALUES IN THE WARM SECTOR HAS
BEEN RESULTING IN OCCASIONAL QUICK DEVELOPING ROTATING CELLS
MOVING RAPIDLY NORTH. ELEVATED WEAKER CONVECTION EXPECTED ONCE
FRONT PASSES THROUGH. SURFACE WINDS INITIALLY GUSTY BEHIND FRONT
(FOR ABOUT 2 HOURS) BEFORE DECREASING AND SPEEDS). CEILINGS
GRADUALLY LIFTING FRIDAY MORNING WITH MAINLY MID AND HIGH LEVEL
CLOUD COVER BY AFTERNOON. 37

&&

.PREV DISCUSSION... /ISSUED 325 PM CDT THU OCT 29 2009/

DISCUSSION...
AT 18Z...A COLD FRONT EXTENDED FROM DFW TO ACT TO HDO. THE FRONT
WAS MOVING EAST AT AROUND 25 MPH. MODELS HAVE DIVERGED WITH REGARD
TO WHEN THE FRONT CLEARS THE AREA. THE GFS IS THE FASTEST AND HAS
THE FRONT THROUGH CLL BY 00Z AND CLEARS THE COAST AROUND 06Z.
CURRENT TRENDS SUPPORT THE FASTER GFS. HOWEVER...THE NAM 12 AND
OTHER LOCAL MODELS SHOW THE FRONT SLOWING CONSIDERABLY AND
LINGERING ACROSS SOUTHEAST THROUGH 09Z. SINCE THE UPPER TROUGH IS
HANGING BACK SO FAR TO THE WEST...THE SLOWING FRONTAL SPEED ALSO
HAS MERIT. TIMING OF THE FRONT IS CRITICAL TO WHERE AND HOW MUCH
RAIN FALLS ACROSS SOUTHEAST TEXAS. AT THIS TIME...AM LEANING
TOWARD THE FASTER GFS. PW VALUES WILL REMAIN ABOVE 2 INCHES AHEAD
OF THE SURFACE FRONT TONIGHT BUT THE RIGHT REAR QUAD PROGGED TO
PROVIDE ADDITIONAL LIFT WILL BE FURTHER WEST...CLOSER TO THE UPPER
LEVEL CENTER. THE SHIFT IN THIS FEATURE WILL HELP TO LIMIT
RAINFALL TOTALS. TRAINING OF SHOWERS/STORMS WILL STILL BE ABLE TO
GIVE SOME AREAS SOME IMPRESSIVE RAINFALL TOTALS. PARTS OF
SOUTHEAST TEXAS HAVE ALREADY RECEIVED BETWEEN 1 AND 3 INCHES OF
RAIN TODAY FROM TRAINING STORMS TODAY. THINK WIDESPREAD RAINFALL
WILL GENERALLY AVERAGE BETWEEN 1 AND 2 INCHES TONIGHT WITH SOME
SPOTS THAT RECEIVE TRAINING...GETTING ANOTHER 2 TO 4 INCHES. WILL
FRESHEN THE FFA TO UPDATE RAINFALL TOTALS.

FEEL THE SEVERE THREAT WILL LINGER INTO THE EVENING DUE TO
ABUNDANT LOW LEVEL SHEAR. STRONG WINDS ALOFT MIXING TO THE SURFACE
IN DOWNDRAFTS COULD ALSO PRODUCE SOME DAMAGING WIND GUSTS. WILL
MAINTAIN SEVERE WORDING IN THE ZONES THROUGH 06Z.

WILL ALLOW THE WIND ADVISORY TO EXPIRE AT 23Z. THE GRADIENT WILL
WEAKEN QUICKLY AS THE FRONT APPROACHES. TIDES ARE RUNNING 1 TO 2
FEET ABOVE NORMAL SO SOME MINOR FLOODING IS STILL POSSIBLE ALONG
HIGHWAY 87 ALONG THE BOLIVAR PENINSULA.

THE 850 MB FRONT WILL STILL HANG BACK AND CONVERGENCE ALONG THIS
BOUNDARY WILL KEEP RAIN IN THE FORECAST THROUGH FRIDAY MORNING.
WILL MAINTAIN HIGH RAIN CHANCES FOR FRIDAY MORNING WITH PRECIP
ENDING FROM WEST TO EAST AS THE 850 MB BOUNDARY PUSHES EAST.

THE WEEKEND AND MOST OF NEXT WEEK LOOK GREAT WITH ABUNDANT
SUNSHINE. NORTHWEST FLOW ALOFT SHOULD KEEP TEMPS NEAR TO SLIGHTLY
BELOW SEASONAL NORMALS AND SKIES MOSTLY CLEAR. 43

MARINE...
SMALL CRAFT ARE STRONGLY ADVISED TO REMAIN IN PORT THROUGH LATE
FRIDAY. STRONG ONSHORE FLOW AHEAD OF THIS LATEST COLD FRONT SWINGING
STRONG OFFSHORE WITHIN A FEW HOURS OF FRIDAYS DAWN. SEAS HAVE
RESPONDED ACCORDINGLY WITH THIS STRENGTHENED SOUTHERLY GULF
FETCH...IN THE 8 TO 11 FOOT RANGE AHEAD OF FRIDAYS FRONTAL PASSAGE.
ALTHOUGH UNDERSTOOD...A REMINDER THAT MARINE THUNDERSTORMS RIDING UP
AHEAD OF THE FRONT COULD PRODUCE SEVERE WINDS AND CHAOTIC SEA
BEHAVIOR DURING THE NOCTURNAL HOURS. THUS...SMALL CRAFT ADVISORY
CONDITIONS WILL MOST LIKELY BE WARRANTED THROUGH FRIDAY AFTERNOON.
WINDS WILL RELAX JUST BEFORE THE SURFACE FRONT CLEARS THE
WATERS...BUT WITH A DECENT SHOT OF NEAR-SURFACE 50F AIR COMING OVER
WARMER MID-70 F DEGREE WATER...IT WONT TAKE LONG TO BE BACK ABOVE
SCA WITH THOSE 20-30 KT (GALE FORCE GUST) NORTHERLIES THROUGH EARLY
FRIDAY AFTERNOON. 31

&&

.PRELIMINARY POINT TEMPS/POPS...
COLLEGE STATION (CLL)      55  63  46  71  49 /  90  50  10   0   0
HOUSTON (IAH)              60  65  47  70  49 / 100  70  20   0   0
GALVESTON (GLS)            64  66  57  71  60 / 100  80  20   0   0

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TX...FLASH FLOOD WATCH THROUGH FRIDAY MORNING FOR THE FOLLOWING
     ZONES: AUSTIN...BRAZORIA...BRAZOS...BURLESON...CHAMBERS...
     COLORADO...FORT BEND...GALVESTON...GRIMES...HARRIS...
     HOUSTON...JACKSON...LIBERTY...MADISON...MATAGORDA...
     MONTGOMERY...POLK...SAN JACINTO...TRINITY...WALKER...
     WALLER...WASHINGTON...WHARTON.

     WIND ADVISORY UNTIL 9 PM CDT THIS EVENING FOR THE FOLLOWING
     ZONES: BRAZORIA...CHAMBERS...FORT BEND...GALVESTON...
     HARRIS...JACKSON...LIBERTY...MATAGORDA...WHARTON.

GM...SMALL CRAFT ADVISORY UNTIL 7 AM CDT FRIDAY FOR THE FOLLOWING
     ZONES: GALVESTON BAY...MATAGORDA BAY...WATERS FROM FREEPORT
     TO THE MATAGORDA SHIP CHANNEL 20 NM TO 60 NM...WATERS FROM
     FREEPORT TO THE MATAGORDA SHIP CHANNEL OUT 20 NM...WATERS
     FROM HIGH ISLAND TO FREEPORT 20 TO 60 NM...WATERS FROM HIGH
     ISLAND TO FREEPORT OUT 20 NM.

&&
Hazardous weather outlook, Oct 29, 3:37 PM CDT, 4 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
337 PM CDT THU OCT 29 2009

GMZ330-335-350-355-370-375-TXZ163-164-176>179-195>200-210>214-226-
227-235>238-300930-
AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND-
GALVESTON-GALVESTON BAY-GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY-
MADISON-MATAGORDA-MATAGORDA BAY-MONTGOMERY-POLK-SAN JACINTO-
TRINITY-WALKER-WALLER-WASHINGTON-
WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL 20 NM TO 60 NM-
WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL OUT 20 NM-
WATERS FROM HIGH ISLAND TO FREEPORT 20 TO 60 NM-
WATERS FROM HIGH ISLAND TO FREEPORT OUT 20 NM-WHARTON-
337 PM CDT THU OCT 29 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS.

.DAY ONE...TONIGHT AND EARLY FRIDAY MORNING

A FLASH FLOOD WATCH IS IN EFFECT TODAY THROUGH FRIDAY MORNING.

A POTENT STORM SYSTEM WILL BE MOVING THROUGH THE AREA TONIGHT.
THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS WITH THIS SYSTEM
DUE TO FAVORABLE WIND SHEAR PROFILES. THE PRIMARY SEVERE WEATHER
THREAT WILL BE STRONG DAMAGING WINDS AND ISOLATED TORNADOES. IN
ADDITION TO THE SEVERE WEATHER THREAT...LOCALLY HEAVY RAINFALL
WILL BE POSSIBLE TODAY THROUGH FRIDAY MORNING WITH THE PASSAGE OF
A SLOW MOVING COLD FRONT.

THE GREATEST THREAT FOR HEAVY RAINFALL WILL COME ALONG AND AHEAD
OF THE COLD FRONT TONIGHT. THE BEST CHANCE FOR HEAVY RAIN WILL
OCCUR BETWEEN 4 PM TONIGHT AND 4 AM FRIDAY MORNING. ADDITIONAL
RAIN WILL AVERAGE BETWEEN 2 AND 4 INCHES WITH SOME LOCATIONS
RECEIVING 5 TO 8 INCHES. THESE AMOUNTS IN COMBINATION WITH ALREADY
SATURATED GROUNDS COULD LEAD TO FLOODING.

A WIND ADVISORY WILL BE ALLOWED TO EXPIRE AT 6 PM AS SUSTAINED
WINDS WILL BEGIN TO DECREASE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

RAIN WILL END FRIDAY MORNING BUT HIGH WATER WILL REMAIN A HAZARD
FOR THE MORNING COMMUTE IF HEAVY RAIN DEVELOPS AS FORECAST.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED TODAY AND TONIGHT.

The office that day

Everything else NWS Houston/Galveston, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 29, 7:06 PM CDTAreal Flood AdvisoryHGXHarris, Liberty, Montgomery, San Jacinto, Walker114 min
Oct 29, 7:12 PM CDTSevere Thunderstorm WarningHGXHarris, Montgomery33 min
Oct 29, 9:14 PM CDTRiver Flood WarningHGXHarris, Montgomery10 hr
Oct 29, 9:55 PM CDTRiver Flood WarningHGXHarris, Montgomery9 hr
Oct 29, 10:53 PM CDTSpecial Marine WarningHGX52 min
Oct 30, 5:28 AM CDTRiver Flood WarningHGXHarris, Montgomery40 hr
Oct 30, 5:37 AM CDTRiver Flood WarningHGXHarris6 days
Oct 30, 5:37 AM CDTRiver Flood WarningHGXMontgomery51 hr
Oct 30, 6:02 AM CDTRiver Flood WarningHGXPolk, San Jacinto15 hr
Oct 30, 10:04 AM CDTRiver Flood WarningHGXLiberty, Polk, San Jacinto35 hr
Oct 30, 2:19 PM CDTRiver Flood WarningHGXHarris, Montgomery20 hr

Nearby

Flash Flood Warnings in Texas, 2009Every flash flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.